Illinois, 2015

Heavy Rain in Illinois, July 7, 2015

July 7, 2015 · NWS PAH · 1 event in 1 county or zone

An early morning thunderstorm complex rapidly developed over the Lower Ohio Valley ahead of a weak mid-level shortwave trough. The complex evolved into a broad zone of convection along and south of a stationary front that extended from central Missouri through central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An early morning thunderstorm complex rapidly developed over the Lower Ohio Valley ahead of a weak mid-level shortwave trough. The complex evolved into a broad zone of convection along and south of a stationary front that extended from central Missouri through central Illinois. Three-hour rainfall amounts were from one to three inches, with isolated higher rates. The convection was focused along the nose of a low-level jet in a very moist air mass, with precipitable water values in the 2 to 2.25 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 5:46 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 7, 5:46 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
646 AM CDT TUE JUL 7 2015

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE

&&

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 304 AM CDT TUE JUL 7 2015

ANOTHER ROUND OF WET WEATHER IS EXPECTED IN THE SHORT TERM PORTION
OF THE FORECAST. LOCALLY HEAVY RAINFALL IS LIKELY. THE BULK OF THE
RAINFALL IS FORECAST TODAY THROUGH WEDNESDAY EVENING...FOLLOWED
BY SCATTERED ACTIVITY THURSDAY.

AS OF 2 AM...THE FIRST ROUND OF CONVECTION IS FIRING UP IN EXTREME
WESTERN KENTUCKY. THE HIGH-RES MODELS HAVE DONE A GOOD JOB
FORECASTING THESE STORMS...INCLUDING THEIR TIMING AND AREAL
PLACEMENT. THE STORMS ARE FORECAST TO DEVELOP AND SPREAD
EAST/NORTHEAST ACROSS THE REMAINDER OF WEST KENTUCKY AND ADJACENT
PORTIONS OF SRN ILLINOIS AND SW INDIANA.

AFTER THE EARLY MORNING STORMS EXIT OUR REGION...A SURFACE COLD
FRONT WILL MOVE SOUTHEAST TO NEAR A KMVN/KMDH/KPOF LINE EARLY THIS
EVENING. A MORE WIDESPREAD AREA OF SHOWERS AND STORMS WILL PRECEDE
THE FRONT THIS AFTERNOON. LOCALLY HEAVY RAINFALL APPEARS TO BE A
GOOD BET GIVEN VERY HIGH PRECIP WATER VALUES AND MODERATELY STRONG
LOW LEVEL INFLOW FROM 30 TO 35 KNOTS.

THE MODELS ARE IN EXCELLENT AGREEMENT THAT THE FRONT WILL STALL
ACROSS WESTERN KENTUCKY LATE TONIGHT...BUT CONVECTIVE OUTFLOW MAY
PUSH THE EFFECTIVE BOUNDARY INTO TENNESSEE. IN ANY CASE...PRECIP
COVERAGE IS FORECAST TO DIMINISH OVERNIGHT AS THE AIR MASS
STABILIZES NORTH OF THE EFFECTIVE BOUNDARY.

ON WEDNESDAY AND WEDNESDAY NIGHT...A WEAK SURFACE LOW WILL DEVELOP
AND MOVE NORTHEAST ACROSS CENTRAL ILLINOIS. THIS LOW WILL SERVE TO
PULL THE FRONT NORTHWARD ACROSS OUR REGION ON WEDNESDAY. THE MODELS
ARE IN STRONG AGREEMENT THAT CONVECTION WILL DEVELOP ALONG AND
NORTH OF THE WARM FRONT DURING THE AFTERNOON ACROSS ILLINOIS AND
MISSOURI. THE STORMS WILL DIMINISH OR MOVE OUT WEDNESDAY NIGHT.
THE MAXIMUM STORM TOTAL RAINFALL AMOUNTS /TODAY THROUGH
WEDNESDAY/ ARE FORECAST TO OCCUR IN SOUTHEAST MO AND SOUTHERN IL.
WPC GUIDANCE AND OFFICE GRIDDED QPF HAVE BEEN CONSISTENTLY
INDICATING AROUND TWO INCHES ALONG AND NORTHWEST OF A KMVN/KMDH
LINE...AS WELL AS NW OF KCGI. EVEN THOUGH THE GROUND IS VERY
MOIST...THESE AMOUNTS ARE MARGINAL FOR FLASH FLOODING. WILL
MENTION HEAVY RAINFALL IN THE GRIDS AND HWO...AND HOLD OFF ON A
FLASH FLOOD WATCH.

ON THURSDAY AND THURSDAY NIGHT...PRECIP COVERAGE SHOULD TEND TO BE
MORE SCATTERED AS UPPER LEVEL RIDGING STARTS TO EXPAND NORTH.
HOWEVER...THE REMNANTS OF THE WEAK FRONTAL BOUNDARY WILL STILL BE
OVER OUR REGION. WILL KEEP POPS IN THE CHANCE CATEGORY THURSDAY IN
ALL AREAS...AND THEN LIMIT PRECIP CHANCES TO NORTHERN AND CENTRAL
COUNTIES THURSDAY NIGHT.

GIVEN ALL THE CLOUDS AND PRECIP...DIURNAL TEMP RANGES WILL BE
QUITE SMALL...ON THE ORDER OF 10 DEGREES OR SO. IN THE AREAS OF
HIGHEST QPF AND CLOUD COVER...DAYTIME HIGHS WILL GENERALLY BE
AROUND 80 WITH OVERNIGHT LOWS AROUND 70.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 304 AM CDT TUE JUL 7 2015

MODEL PREFERENCE - A BLEND OF THE 00Z GEFS AND 12Z ECMWF WITH A
MINOR INCORPORATION OF THE 00Z ECMWF. H5 RIDGE OVER THE SE U.S. AT
THE START OF THE PERIOD...WILL DRIFT WEST AND EVENTUALLY ALLOW MORE
PROMINENT NW FLOW TO DEVELOP ACROSS THE UPPER MIDWEST...GREAT LAKES
AND NORTHEAST U.S.

HAVE JUST A SMALL CHANCE OF CONVECTION FAR NORTH...I64 FRIDAY AS A
WARM FRONT IS FORECAST TO MOVE NE. FRIDAY NIGHT THROUGH THE WEEKEND
WE ANTICIPATE MAINLY DRY...HOT HUMID WEATHER GIVEN THE STRENGTH OF
THE UPPER HIGH AND THE DRIER AIRMASS FORECAST TO ACCOMPANY IT.
CERTAINLY CANNOT RULE OUT ISOLATED HEAT OF THE DAY CONVECTION WITH
COVERAGE GENERALLY AOB 10 PERCENT. WITH NW FLOW ALOFT MORE OF AN
INFLUENCE SUNDAY NIGHT THROUGH MONDAY...WILL INTRODUCE LOW CHANCE
CONVECTIVE POPS IN CONJUNCTION WITH THE MODELS DEPICTION OF A FRONT
APPROACHING FROM THE NORTH. TEMPS WILL BE A BLEND OF MOS AND
EXISTING NUMBERS FROM THE PREVIOUS FORECAST.

&&

.AVIATION...
ISSUED AT 646 AM CDT TUE JUL 7 2015

THE EARLY MORNING ROUND OF SHOWERS AND STORMS EXITED THE KPAH/KCGI
AREAS...BUT IT WILL CONTINUE ACROSS THE KEVV/KOWB AREAS THROUGH MID
MORNING. MVFR CIGS HAVE BECOME WIDESPREAD...WITH PATCHY IFR CIGS.
CIGS WILL RISE ABOVE VFR THRESHOLDS BY MIDDAY.

ANOTHER ROUND OF SHOWERS AND STORMS WILL ARRIVE LATER TODAY
ASSOCIATED WITH A SOUTHEASTWARD MOVING COLD FRONT. THE TIMING OF
THIS ACTIVITY IS VERY TRICKY. IT APPEARS THERE WILL BE A PROLONGED
PERIOD OF RAIN...MOSTLY FROM MID AFTERNOON THROUGH EARLY EVENING.
LOW CLOUDS ARE LIKELY TO BECOME WIDESPREAD AS THE COLD FRONT REACHES
THE TAF SITES AFTER MIDNIGHT. AT THIS TIME...IFR CONDITIONS APPEAR
MOST LIKELY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MY
LONG TERM...CN
AVIATION...MY
Hazardous weather outlook, Jul 7, 3:15 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CDT TUE JUL 7 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-080915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
415 AM CDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME NUMEROUS TODAY AND TONIGHT. SOME STORMS
WILL PRODUCE LOCALLY HEAVY RAIN. ONE TO TWO INCHES OF RAIN ARE
POSSIBLE. A FEW OF THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS
DURING THE AFTERNOON AND EARLY EVENING HOURS.

MINOR TO MODERATE FLOODING CONTINUES ON SEVERAL RIVERS. PLEASE
REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ON WEDNESDAY WILL PRODUCE MORE LOCALLY HEAVY
RAINFALL. STORM-TOTAL RAINFALL AMOUNTS THROUGH WEDNESDAY WILL BE
AROUND TWO INCHES IN SOME AREAS...ESPECIALLY IN SOUTHEAST MISSOURI
AND PARTS OF SOUTHERN ILLINOIS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY...AND THEN AGAIN ON
MONDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS AND ANY FLOODING THAT
MAY OCCUR.

In the hours before

Local storm report, Jul 7, 4:52 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 AM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
07/07/2015                   MCCRACKEN          KY   FIRE DEPT/RESCUE

            FRIENDSHIP ROAD AND SENECA LANE COMPLETELY UNDER WATER
            AND IMPASSABLE.

&&

CTN
Local storm report, Jul 7, 4:58 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
558 AM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
07/07/2015                   MCCRACKEN          KY   FIRE DEPT/RESCUE

            NEW HOLT ROAD UNDERWATER. FIRE AND RESCUE VEHICLES UNABLE
            TO NAVIGATE ACROSS.

&&

CTN
Local storm report, Jul 7, 5:04 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 AM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     HEAVY RAIN       WEST PADUCAH            37.08N 88.74W
07/07/2015  M2.98 INCH       MCCRACKEN          KY   ASOS

&&

CTN
Local storm report, Jul 7, 5:53 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
653 AM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
07/07/2015                   MCCRACKEN          KY   PUBLIC

            MADISON STREET IMPASSABLE. WATER UP TO HOMES. REPORT VIA
            SOCIAL MEDIA REPORT WITH PHOTOS.

&&

CTN
Local storm report, Jul 7, 6:27 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
727 AM CDT TUE JUL 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       3 ENE PADUCAH           37.09N 88.59W
07/07/2015  M5.44 INCH       MCCRACKEN          KY   OTHER FEDERAL

            WATER FRONT RIVER GAUGE 2 ENE PADUCAH
            /PAHK2/

&&

NWS PADUCAH KY
IRIS SYSTEM
Local storm report, Jul 7, 6:40 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 AM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     FLOOD            6 NNE MARION            37.41N 88.04W
07/07/2015                   CRITTENDEN         KY   FIRE DEPT/RESCUE

            CREEKS AND STREAMS PAST BANKFULL.

&&

CTN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Gallatin

When
July 7, 8:45 AM CST to 4:00 PM CST
Where
Gallatin County, 2 mi S of Junction
Reported by
Trained Spotter
Coordinates
37.691, -88.230

A trained spotter measured 2.50 inches of rain in three hours during the morning hours. Low water crossings were flooded. Another one to two inches of rain fell later in the day, causing minor creek flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588649.